Maryland, 2023Rip Current in Maryland, September 6, 2023
September 6, 2023 · NWS AKQ · 1 event in 1 county or zone
There was one rip current related fatality in Ocean City Maryland on September 6, 2023.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
There was one rip current related fatality in Ocean City Maryland on September 6, 2023.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Sep 6, 2:21 PM EST, 1 hour 39 minutes earlier.
Area forecast discussion, Sep 6, 2:21 PM EST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
321 PM EDT Wed Sep 6 2023
.SYNOPSIS...
High pressure remains centered over the Southeast through
Thursday, with hot and dry weather continuing across the local
area. An unsettled pattern develops from Friday through the
weekend with scattered showers and thunderstorms possible each
day.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
As of 320 PM EDT Wednesday...
Another hot day in progress as sfc high pressure sits overhead.
Aloft, a steep ridge is in place over the east coast, extending well
into the eastern Canada, with its axis cutting through the local
area. Early afternoon obs show temps in the low-mid 90s. The RIC
ASOS is notably higher at 99 and may reach 100 before peak heating
is done. This is not surprising give how little rainfall the RIC
ASOS has seen lately (only 0.33" since Aug 11). The dry soil allows
for locally maximized diurnal mixing which can cause temps to
overperform. This is especially true in the vicinity of the
terminals/runways at a larger airport compared to rural
counterparts. Heat indices are generally in the 100-104F range,
though will note locally higher indices immediately along the
Albemarle Sound where dewpoints are locally higher. Skies will be
mostly clear overnight, though may see cloud cover slowly increase
across the west by morning. Lows tonight will be in the low-mid
70s.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
As of 320 PM EDT Wednesday...
The ridge aloft will weaken as the axis slides offshore Thursday.
Meanwhile, the trough currently over the midwest will amplify and
dive toward Appalachia. At the surface, a cold front will slowly
approach the local area. Southerly low level flow will be a little
stronger so areas near/along the coast may be just as warm as today,
while inland areas see highs a degree or two cooler given more aftn
cloud cover. Highs will mostly be into the mid 90s CWA-wide w/ peak
heat indices in the upper 90s to lower 100s. While the best
forcing/upper level height falls will remain to our west and
northwest on Thu, an aftn/evening tstm cannot be ruled out for the
NW half of the FA with the best chance in far NW counties. Model
soundings continue to show a capping inversion at ~10kft AGL in
areas near and especially east of I-95 on Thu. Therefore, storms
will likely struggle to push much farther east than the Piedmont.
Tstm chances continue through around midnight before convection
completely diminishes by early Fri AM. There is a non-zero chance
for a stronger storm across on Thu given the strong sfc
heating/decent mid level lapse rates. However, the highest coverage
will be to our W/NW. The main threat with any stronger storm on Thu
would be downbursts capable of producing 45-60 mph wind gusts and
highly localized tree/power line damage. SPC has a MRGL Risk for
severe wx across NW portions of the FA.
The upper trough remains centered just to our west on Friday. The
surface cold front struggles to push eastward as it becomes nearly
parallel to the flow aloft (and likely remains to our west through
the end of the week). However, some of the better upper
forcing/height falls should at least make it to our Piedmont
counties by late in the day. Also, deep-layered moisture will be on
the increase, with PWs rising to 1.5-1.8". While there is still some
disagreement in the models regarding how far east convection makes
it Fri/Fri night, do expect at least scattered tstms to develop
across or move into the Piedmont during the aftn before trying to
push east during the evening/overnight before weakening, as there
are signs that the cap may hold on in areas near the coast through
Fri/Fri night. Have high chc to likely PoPs west from 18z Fri-06z
Sat, tapering to 20-30% S of I-64/E of I-95. Locally heavy rain is
possible west of I-95 on Fri. In addition, there is a low but non-
zero severe threat during the aftn/evening. SPC again has the NW
portion of the area in a marginal risk. It will still be hot with
highs in the lower 90s in most areas (upper 80s in the Piedmont).
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
As of 320 PM EDT Wednesday...
Unsettled wx will continue through the weekend as the above
mentioned upper trough lingers over the Appalachians (just to our
west). Our best chance for more widespread showers/tstms will be on
Sat as a shortwave potentially moves in from the SSW and crosses the
area during the day. Introduced low-end likely PoPs for the far NW
as agreement increases, but maintained chnc PoPs for the rest of the
area. PoPs trend down on Sun/Mon as the trough gradually flattens
out. Will have around 50% PoPs on Sun but only 20% across the N by
Mon afternoon. Locally heavy rainfall is possible (especially on
Sat). Highs mainly in the 80s from Sat-Mon. At this time, it looks
like Tuesday will be mostly dry outside of an isolated late day
shower/tstm across the far west. Precipitation chances return
by the middle of next week as another upper trough/cold front
approach the area. Highs Tue/Wed mainly in the lower to mid 80s.
&&
.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
As of 140 PM EDT Wednesday...
VFR conditions prevail for the 18z TAF period as high pressure
sits overhead. Skies are partly cloudy over the terminals with
afternoon cu at ~5-7kft. Expecting these cu to remain overnight
and possibly increase in coverage over RIC by the end of the 18z TAF
period. Winds are light and generally out of the NNW, but more
variable closer to the coast. Winds become southerly later this
evening as high pressure starts to push offshore.
Outlook: There is a 20% chc of tstms at RIC Thu evening.
Aftn/evening tstm chances increase by Friday (especially at RIC)
ahead of an approaching cold front. The front likely lingers
over the area into this weekend, with clouds and at least
scattered showers and storms possible Saturday, before improving
conditions early next week.
&&
.MARINE...
As of 310 PM EDT Wednesday...
Sub-SCA conditions expected to continue through the weekend as a
weakening frontal system approaches from the W Thurs and likely
slows/stalls inland by Fri/Sat. Seas remain 2-3 ft w/ 1-2 waves in
the Bay.
Looking well into the extended period, global model guidance agrees
that Tropical Cyclone Lee (likely as a strong hurricane per latest
NHC forecast) will slowly be moving NW out of the ern Caribbean into
next week. Long-period swell will likely reach the area waters by
the middle of next week w/ elevated seas probable.
&&
.CLIMATE...
Only tied a record at SBY yesterday, with RIC/ORF/ECG falling short.
Included the Max T yesterday below for reference.
Record high temperatures are possible today/Thu at long-term
climate sites. For reference, Septembers with the most days
reaching 90/95/100 degrees are also listed.
*also in earlier years
* Date: Tue 9/5 (Actual) Wed 9/6 Thu 9/7
* RIC: 100/1954 (98) 102/1954 103/1954
* ORF: 97/1985 (87) 98/1899 98/1954
* SBY: 95/1961 (95) 95/1983 95/1943
* ECG: 96/1985 (95) 98/1954 95/1985
Most 90F+/95+/100+ Days in September:
90F+ Days 95+ Days 100+ Days
* RIC: 15 in 1970 9 in 1930 3 in 1954
* ORF: 10 in *1930 6 in 1985 2 in 1895
* SBY: 16 in 1930 4 in 1930 1 in 1932
* ECG: 10 in *2018 7 in 1985 (none)
* Note that if RIC ASOS is 3 or more degrees for high
temperature in comparison to the nearby Varina co-op (where
it has been similarly dry), a substitution may be made due to
the ASOS being unrepresentative.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.
&&
SYNOPSIS...ERI
NEAR TERM...AM
SHORT TERM...AM/ERI
LONG TERM...AM/ERI
AVIATION...AM
MARINE...JDM/SW
CLIMATE...Hazardous weather outlook, Sep 6, 3:16 PM EST, 44 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
416 PM EDT Wed Sep 6 2023
MDZ021>025-NCZ012>014-VAZ048-060>062-064>069-075>090-092-093-095>100-
509>525-072230-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Northampton-Hertford-Gates-Fluvanna-Prince Edward-Cumberland-
Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan-
Westmoreland-Richmond-Northumberland-Lancaster-Brunswick-Dinwiddie-
Prince George-Charles City-New Kent-Gloucester-Middlesex-Mathews-
Greensville-Sussex-Surry-James City-Southampton-Isle of Wight-
Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-Accomack-
Western Louisa-Eastern Louisa-Western Hanover-Eastern Hanover-
Western Chesterfield-Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
416 PM EDT Wed Sep 6 2023
This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.
.DAY ONE...Tonight.
Hazardous weather is not expected.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Very hot temperatures continue Thursday with highs in the mid to
upper 90s. Maximum heat indices of 98 to 104 degrees are expected on
Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ102-072230-
Eastern Currituck-
416 PM EDT Wed Sep 6 2023
...MODERATE RIP CURRENT RISK IN EFFECT FROM THURSDAY MORNING THROUGH
THURSDAY EVENING...
This Hazardous Weather Outlook is for northeast North Carolina.
.DAY ONE...Tonight.
Hazardous weather is not expected.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
MODERATE RIP CURRENT RISK.
Hot temperatures continue Thursday with maximum heat indices of 95
to 100 degrees expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ015>017-030>032-072230-
Pasquotank-Camden-Western Currituck-Bertie-Chowan-Perquimans-
416 PM EDT Wed Sep 6 2023
This Hazardous Weather Outlook is for northeast North Carolina.
.DAY ONE...Tonight.
Hazardous weather is not expected.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Very hot temperatures continue Thursday with maximum heat indices of
101 to 105 degrees expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Rip Current, Maryland Beaches
- When
- September 6, 4:00 PM EST
- Where
- Maryland Beaches forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Local Official
- Coordinates
- 38.217, -75.297 (the zone’s center; the record gives no point)
There was one rip current related fatality in Ocean City Maryland on September 6, 2023. The victim was a 68 year old male who later dies at the hospital.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, September 6 to 10, 202312 deaths · 34 events
- Heat in Arizona, September 6, 20231 death · 1 event
- Hail and Damaging Winds in Mississippi, September 6, 2023$125,000 · 1.75 in hail · 23 events
- Hail and Damaging Winds in Mississippi, September 6, 2023$114,000 · 1 in hail · 14 events
- Damaging Winds in Virginia, September 6, 2023$29,000 · 52 kt wind · 4 events
- Excessive Heat in Texas, September 6 to 7, 202321 events
- Hail and Damaging Winds in Arkansas, September 6 to 8, 20231 in hail · 19 events
- Excessive Heat in Louisiana, September 6 to 7, 202317 events
- Damaging Wind in Arkansas, September 6, 2023$15,000 · 55 kt wind · 1 event
- Heat in Mississippi, September 6, 20237 events
- Hail and Damaging Winds in Alabama, September 6, 2023$7,000 · 1 in hail · 7 events
- Flash Flood and Damaging Winds in Illinois, September 6, 202355 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1149840.